The online version of this article (doi:10.1186/1752-1947-6-84) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interests.
TK analyzed and interpreted the data from our patient, made the initial diagnosis and started treatment and was a major contributor in writing the manuscript. SE helped in analysis and patient management and was a major contributor in writing the manuscript. HM analyzed and interpreted the data from our patient regarding dermatological disease, performed the histological examination of the skin and mucous membranes and was a major contributor in writing the manuscript. JC was the supervising consultant and analyzed and interpreted the data from our patient, made the initial diagnosis and started treatment. All authors read and approved the final manuscript.
Toxic epidermal necrolysis lies within the spectrum of severe cutaneous adverse reactions induced by drugs, affecting skin and mucous membranes. Toxic epidermal necrolysis is considered a medical emergency as it is considered to be potentially fatal and carries a high mortality rate. To the best of our knowledge the association of toxic epidermal necrolysis and compartment syndrome has been rarely mentioned in the literature. In this case we treated the compartment syndrome promptly despite the poor general condition and skin status of our patient. Despite the poor skin condition, wound healing was uneventful with no complications.
A 62-year-old Caucasian man with a generalized macular-vesicular rash involving 90% of his body surface area and mucous membranes, as well as impaired renal and hepatic functions following ingestion of allopurinol for treatment of gout, was admitted to our hospital. Skin biopsies were taken and he was started on a steroid infusion. Within hours of admission, he developed acute compartment syndrome of the dominant forearm and hand.
Despite its rare incidence, toxic epidermal necrolysis is a condition with a high incidence of complications and mortality. Patients with severe conditions affecting a large degree of the skin surface area should be treated as promptly and effectively as patients with burns, with close monitoring and the anticipation that rare musculoskeletal complications might arise. The association of compartment syndrome and toxic epidermal necrolysis might lead to a rapid deterioration and fatal systemic involvement and multiple organ failures.
Mockenhaupt M: Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009, 7: 142-160. PubMed
Mockenhaupt M: The current understanding of Stevens-Johnson syndrome and toxic epidermal necrolysis. Exp Rev Clin Immunol. 2011, 7: 803-813. 10.1586/eci.11.66. CrossRef
Torres MJ, Mayorga C, Blanca M: Nonimmediate allergic reactions induced by drugs: pathogenesis and diagnostic tests. J Investig Allergol Clin Immunol. 2009, 19: 80-90. PubMed
Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, Auquier A, Bastuji-Garin S, Correia O, Locati F, Mockenhaupt M, Paoletti C, Shapiro S, Shear N, Schöpf E, Kaufman DW: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995, 333: 1600-1607. 10.1056/NEJM199512143332404. CrossRefPubMed
Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes Bavinck JN, Sidoroff A, Schneck J, Roujeau JC, Flahault A: Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol. 2008, 128: 35-44. 10.1038/sj.jid.5701033. CrossRefPubMed
Halevy S, Ghislain PD, Mockenhaupt M, Fagot JP, Bouwes Bavinck JN, Sidoroff A, Naldi L, Dunant A, Viboud C, Roujeau JC, EuroSCAR Study Group: Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol. 2008, 58: 25-32. 10.1016/j.jaad.2007.08.036. CrossRefPubMed
Halevy S: Stevens-Johnson syndrome and toxic epidermal necrolysis--updates and innovations. Harefuah. 2010, 149: 186-190. PubMed
Laurisch S, Jaedtke M, Demir R, Sorrentino SA, Kielstein JT, Rennekampff HO, Vogt PM, Meyer GP, Fuchs M, Klein G, Drexler H, Schieffer B, Napp LC: Allopurinol-induced hypersensitivity syndrome resulting in death. Med Klin (Munich). 2010, 105: 262-266. 10.1007/s00063-010-1037-3. CrossRef
Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC, Revuz J, Wolkenstein PJ: SCORTEN: a severity-of-illness score for toxic epidermal necrolysis. Invest Dermatol. 2000, 115: 149-153. 10.1046/j.1523-1747.2000.00061.x. CrossRef
Chung WH, Hung SI, Yang JY, Su SC, Huang SP, Wei CY, Chin SW, Chiou CC, Chu SC, Ho HC, Yang CH, Lu CF, Wu JY, Liao YD, Chen YT: Granulysin is a key mediator for disseminated keratinocyte death in Stevens-Johnson syndrome and toxic epidermal necrolysis. Nat Med. 2008, 14: 1343-1350. 10.1038/nm.1884. CrossRefPubMed
- Acute compartment syndrome of the forearm as a rare complication of toxic epidermal necrolysis: a case report
- BioMed Central